Doctor insights on:
Tapering Off Depakote
My son is taking 500mg Depakote 2 times a day. We want to taper off this med which causes him to have a lot of constipation and aggression.
Discuss w/ physician: Tapering such a medication should be under the guidance of the prescribing physician. Depakote is often prescribed by neurologists and psychiatrists for different conditions. You should discuss the symptoms with the prescribing neurologist or psychiatrist before making any changes because there may be other reasons. Http://www. Nlm. Nih. Gov/medlineplus/druginfo/meds/a682412.html ...Read more
Divalproex, is a seizure medicine, the generic name is valporic acid, it has been in the market as an antiseizure medicine for long time, it is a good medicine, helps to control almost all types of common seizures, partial, generalized, absence, myoclonic, atonic, . Etc. It can be used as a mood stabilizer in psychiatric patients. It has adverse effects on the liver, ...Read more
Seizure medication: Depakote is the brand name for a medication known as valproic acid. It is most commonly used to treat seizures, though it can also be used as a mood stabilizer in certain psychiatric disorders. It is used to treat multiple seizure types and can be used alone or with other seizure medications if needed. Common side effects include nausea, dizziness, weight gain and tremors. ...Read more
No: It does not cause a high and has some pretty serious potential side effects if not carefully monitored. It also does not enhance thinking. Depakote has been studied as a treatment for behavioral problems in dementia and autism (among other disorders) but was not found to have benefits for either disorder. Therefore I cannot see how it could be used as a street drug. ...Read more
Depends: Depakote levels can vary based on when your last dose was in relation to your blood being drawn for your test. They vary by person. Other medications can affect the metabolism of Depakote and intern cause the levels to fluctuate. Various medical conditions also can affect the levels. ...Read more
Mood, pain, seizure: Depakte is an anticonvulsant medication so can be used for seizures. However many newer drugs seem better for seizures with fewer side effects. Now departed is mainly used as a mood stabilizer for people with bipolar disorder, or or several types of chronic pain syndromes. ...Read more
OD=toxic blood level:
Manifestations of depakote OD are: Hyperthermia/hypothermia, Tachycardia,
Hypotension (with severe overdose), Cardiac arrest (with severe overdose), Respiratory depression necessitating intubation. Typical dosing of depakote are 500mg 2-3 times per day for seizures and bipolar disorder. However, the blood level is what really matters. The therapeutic l range= 50-125ug/ml; toxic range=>150ug/ml. ...Read more
Mostly mild: Dyspepsia and/or weight gain are common. A rare side effect is a liver and blood allergy/dysfunction. Less common are fatigue, peripheral edema, acne, dizziness, drowsiness, hair loss, headaches, nausea, sedation, and tremors. An increase of ammonia levels in the blood, which can lead to vomiting and sluggishness. ...Read more
Can certainly cause: Depakote, terms of psychiatric effects is mostly used when trying to stabilize a person's mood and treat things such as Rage/Anger of an excessive nature or when someone becomes manic or undirectable. I don't that it is used to any extent in the treatment of hallucinations. For neurologists DEPAKOTE is most useful as an antiseizure as well as headache treatment medication. ...Read more
Your decision: If you have worked with your doctor to establish a stable dosing that does not give you concerning side effects you should be ok if you miss doses. Make sure that you don't take extra doses to make up for the ones you missed. ...Read more
QT prologation: With Depakote occurred with only 27 of 27 thousand people who had side effects in 2014 while taking Depakote according to one source. Of those who had it most were taking other medications as well. There is no data on how long it takes to recover. You might take this up with the prescribing doctor or a cardiac electrophysiologist. Short QT syndrome also occurs but just as rarely ...Read more
Unsure: Just because you have not had a migraine in 6 days being off depakote, doesn't mean your migraines won't return. At the same time, your migraines might have, "calmed down." if they return, then you can resume the depakote. But, if you stopped the Depakote due to side affects, there are other meds to try. ...Read more
Can you suddenly stop taking Depakote after two weeks at 750mg? Medication was prescribed as a mood stabilizer.
No: Everyone's body chemistry and drug tolerance/sensitivity is different. Whenever possible is best to titrate off psych meds, meaning take one every other day for a week and then one every three days the following in your case. Additionally always let your physician know what you're doing so s/he can better assist you when you go back for your next apt. ...Read more
If you take Depakote and feel normal and at peace for the first time ever. Does it prove you have a mood disorder?
Depakote, which I took (1, 000 mg/day) for 20 years, caused very high shbg levels. Recently discontinued it. How long before shbg back to normal?
Is damage from depak:
Depakote usually causes liver problems early in trealment and not 20 years after starting the drug.
Your leukemia and the sprycel (dasatinib) may be the cause of the enzyme elevation. Sprycel (dasatinib) in involved in cyp450 in the liver and may be throwing your liver into trouble., more likely that the depakote. ...Read more
Depakote is the brand name for a medication known as valproic acid. It is most commonly used to treat seizures, though it can also be used as a mood stabilizer in certain psychiatric disorders. It is used to treat multiple seizure types and can be used alone or with other seizure medications if needed. Common side effects include nausea, dizziness, ...Read more